Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 133, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 10, 2005, 10:23 PM CDT for Cowley County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2005, 10:23 PM CDT (03:23 UTC)
- Expired
- Jun 10, 2005, 10:53 PM CDT
- In force
- 30 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Cowley County, KS
The radar
The Wichita radar (KICT), 81 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 6:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1278 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 110324 SVRICT KSC035-110430- /O.NEW.KICT.SV.W.0133.050611T0323Z-050611T0430Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1023 PM CDT FRI JUN 10 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 1130 PM CDT. * AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR EAST CENTRAL COWLEY COUNTY...OR ABOUT 19 MILES EAST OF WINFIELD...MOVING NORTH AT 35 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... CAMBRIDGE THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 50 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... LAT...LON 3719 9674 3714 9653 3747 9652 3747 9670 $$ SEDLOCK
1 follow-up statement
000 WWUS53 KICT 110353 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1050 PM CDT FRI JUN 10 2005 KSC035-110400- /O.CAN.KICT.SV.W.0133.000000T0000Z-050611T0430Z/ COWLEY KS- 1050 PM CDT FRI JUN 10 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COWLEY COUNTY HAS BEEN CANCELLED... AT 1045 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER SEVERE THUNDERSTORM WATCH NUMBER 455 REMAINS IN EFFECT FOR NORTHEAST COWLEY COUNTY UNTIL 12 MIDNIGHT. IF YOU LIVE IN NORTHEAST COWLEY COUNTY...REMAIN ALERT FOR SEVERE THUNDERSTORMS AND BE LISTENING FOR LATER STATEMENTS AND POBBIBLY FURTHER WARNINGS. BE READY TO SEEK SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR IF A WARNING IS ISSUED. LAT...LON 3719 9674 3714 9653 3747 9652 3747 9670 $$ ES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 4:30 PM CDT, 5 hours 53 minutes earlier.
Area forecast discussion, Jun 10, 4:30 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 430 PM CDT FRI JUN 10 2005 .DISCUSSION... FORECAST HIGHLIGHT: EXTENSION OF FLOOD WATCH TO 1 PM SATURDAY THATLL INCLUDE ALL OF SE KS. TONIGHT & SATURDAY: NUMEROUS TSRA ADVANCING N FROM NW OK ACROSS SW & SC KS. CONVECTION CAUSED BY STRONG SFC-850MB MOSITRUE ADVECTION INDUCED BY PERSISTENT CYCLOGENESIS CONTINUING OVER ERN NM. WITH SLOW EWD MOVEMENT OF UPPER TROF ORIENTED N-S OVER WRN FRINGE OF ROCKIES, TSRA TO PERSIST OVER NEARLY ALL OF FORECAST AREA THRU SAT AFTERNOON. COUPLED WITH SOAKED GROUNDS & RISING RIVERS FROM PREVIOUS RAINS, EXTENDED FLOOD WATCH TIL SAT AFTERNOON THAT NOW INCLUDES SE KS COUNTIES OF ALLEN, LABETTE, MONTGOMERY, NEOSHO, WILSON & WOODSON. MOISTURE-LADEN ENVIRONMENT DICTATES NARROWING DIURNAL TEMPERATURE RANGE ALL AREAS. SATURDAY NIGHT: ONGOING CONVECTION THATLL SPREAD ACROSS FORECAST TONIGHT & SATURDAY WILL LIFT NE AS PARENT MID-UPPER LOW MOVES IN LIKE MANNER. HOWEVER, NEW TSRA DEVELOPMENT EXPECTED LATE SAT NIGHT AS CONVECTIVELY-INDUCED 500-MB VORT LOBE SCOOTS NE OVER WRN & CENTRAL KS. ETA80 MOST AGGRES- SIVE IN DEPICTION OF STRONG 850-MB THETA-E ADVECTION OVER SC & CENTRAL KS DURING 1A-7A TIMEFRAME WHICH, CONSIDERING OVERALL PATTERN, MAKES SENSE. AS SUCH HAVE PRESSED HARDER ON POP THROTTLE OVER BOTH AREAS (MORE SO CENTRAL KS WHERE THETA-E GRADIENT TIGHTEST) ASSIGNING 50% POP TO CENTRAL KS. RESULTANT RAINFALL PLUS BEHAVIOR OF OVERALL PATTERN WILL NEED TO BE WATCHED CLOSELY() AS NEW FLOOD WATCH MAY BE REQUIRED FOR CENTRAL & SC KS. SUNDAY: GOOD CHANCES FOR CONTINUED TSRA AS MID-UPPER TROF ASSUMES NEGATIVE TILT OVER WRN KS. AS SUCH HAVE INCREASED POPS OVER BOTH CENTRAL & SC KS TO 40-50%. WAS TEMPTED TO RAISE EVEN FURTHER BUT DID NOT SO AS TO ALLOW SUCCESSOR CHANCE TO STUDY SUBSEQUENT MODEL RUNS. NEXT WEEK: NO SIGNIFICANT CHANGES. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 83 67 86 / 90 50 40 50 HUTCHINSON 66 83 66 85 / 100 40 50 60 NEWTON 67 82 67 86 / 90 60 40 50 ELDORADO 68 82 67 86 / 90 60 40 50 WINFIELD-KWLD 69 83 67 86 / 90 50 40 50 RUSSELL 64 82 64 84 / 80 30 60 50 GREAT BEND 65 83 64 84 / 90 20 50 60 SALINA 66 82 66 85 / 90 60 50 50 MCPHERSON 66 82 66 85 / 90 50 50 60 COFFEYVILLE 70 81 68 87 / 60 70 40 40 CHANUTE 69 80 68 87 / 70 80 50 40 IOLA 69 80 68 87 / 70 80 60 40 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT FROM 7 PM FRIDAY UNTIL 2 PM CDT SATURDAY FOR THE FOLLOWING ZONES...ALLEN...BARTON...BUTLER...CHASE... CHAUTAUQUA...COWLEY...ELK...ELLSWORTH...GREENWOOD...HARPER... HARVEY...KINGMAN...LABETTE...LINCOLN...MARION...MCPHERSON... MONTGOMERY...NEOSHO...RENO...RICE...RUSSELL...SALINE... SEDGWICK...SUMNER...WILSON...AND WOODSON. && 99/ES *CORRECTED TONIGHT & SATURDAY PORTION OF DISCUSSION TO INCLUDE NEOSHO & WILSON COUNTIES WHICH HAD BEEN INADVERTENTLY OVERLOOKED.
Hazardous weather outlook, Jun 10, 11:09 AM CDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 1109 AM CDT FRI JUN 10 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1109 AM CDT FRI JUN 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A LINE OF THUNDERSTORMS WILL CONTINUE TO PUSH EAST AT 30 MPH ACROSS SOUTH CENTRAL AND PORTIONS OF SOUTHEAST KANSAS LATE THIS EVENING AND OVERNIGHT. THIS LINE MAY INTENSIFY AND PRODUCE DAMAGING WINDS AND QUARTER SIZE HAIL. OTHERWISE, A FEW SEVERE THUNDERSTORMS ARE STILL POSSIBLE TONIGHT ACROSS CENTRAL AND SOUTHEAST KANSAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. OF PERHAPS GREATER CONCERN, IS THAT THE THUNDERSTORMS WILL CAUSE HEAVY RAINS WHICH COULD VERY WELL LEAD TO MORE FLOODING. CONSEQUENTLY, A FLOOD WATCH HAS BEEN EXTENDED EAST TO INCLUDE ALL OF SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAINFALL ARE ONCE AGAIN POSSIBLE FROM SATURDAY AFTERNOON THRU MONDAY MORNING. DETAILS REMAIN UNCLEAR REGARDING THIS POTENTIAL SEVERE WEATHER EPISODE, SO PLEASE STAY TUNED FOR FURTHER UPDATES AND SUBSEQUENT OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT, ESPECIALLY ALONG, AND WEST, OF THE FLINT HILLS. RAINFALL AND ANY FLOODING REPORTS ARE ALWAYS GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KLEINSASSER/LAWSON/ES/COX
In the hours before
Local storm report, Jun 10, 9:07 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
907 PM CDT FRI JUN 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM FLOOD PEABODY 38.17N 97.11W
06/10/2005 MARION KS LAW ENFORCEMENT
IN THE PEABODY VICINITY, SOME COUNTY ROADS COVERED BY
PONDING OF SURFACE WATER.
&&
LFWSpecial weather statement, Jun 10, 9:08 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 908 PM CDT FRI JUN 10 2005 KSZ071-110315- WOODSON- 908 PM CDT FRI JUN 10 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WOODSON COUNTY... AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF GRIDLEY TO 8 MILES NORTHEAST OF FALL RIVER...AND MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SEDLOCK
Local storm report, Jun 10, 9:11 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
911 PM CDT FRI JUN 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM FLOOD RAMONA 38.60N 97.06W
06/10/2005 MARION KS LAW ENFORCEMENT
RAMONA VICINITY, PONDING OF SURFACE WATER,CAUSING THE
CLOSING SOME COUNTY ROADS.
&&
LFWLocal storm report, Jun 10, 9:24 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
924 PM CDT FRI JUN 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLASH FLOOD NEWTON 38.04N 97.34W
06/10/2005 HARVEY KS LAW ENFORCEMENT
ON EL DORADO LAKE ROAD AND 1ST STREET, IN EAST LAKE. 8
INCHES OF WATER OVER ROAD. 2 LIVE POWER LINES DOWN
BLOCKING ROAD.
&&
LFWSpecial weather statement, Jun 10, 9:43 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 943 PM CDT FRI JUN 10 2005 KSZ093-110345- COWLEY- 943 PM CDT FRI JUN 10 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY COUNTY... AT 939 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARDY...OR 19 MILES SOUTH OF WINFIELD...AND MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SEDLOCK
Special weather statement, Jun 10, 10:00 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1000 PM CDT FRI JUN 10 2005 KSZ082-091-110345- HARPER-KINGMAN- 1000 PM CDT FRI JUN 10 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST HARPER AND SOUTHWEST KINGMAN COUNTIES... AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR SHARON...OR 10 MILES SOUTHEAST OF MEDICINE LODGE...AND MOVING NORTHEAST AT 40 MPH. HAIL TO AROUND 1/2 INCH DIAMETER AND WINDS TO AROUND 50 MPH ARE POSSIBLE WITH THESE THUNDERSTORMS. PEOPLE IN NORTHWESTERN HARPER AND SOUTHWESTERN KINGMAN COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED FOR THESE AREAS...SO BE READY TO SEEK SHELTER. ES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:01 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 23 min |
| Jun 10, 7:03 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 48 min |
| Jun 10, 7:23 PM CDT | Flash Flood Warning | ICT | Harvey | 6 hr |
| Jun 10, 7:25 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 58 min |
| Jun 10, 7:43 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 44 min |
| Jun 11, 1:14 AM CDT | Flash Flood Warning | ICT | Harvey | 6 hr |
| Jun 11, 6:49 AM CDT | Flash Flood Warning | ICT | Harvey | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.